Skip to main content

Curvature properties of metric nilpotent Lie algebras which are independent of metric

Abstract

This paper consists of two parts. First, motivated by classic results, we determine the subsets of a given nilpotent Lie algebra \(\mathfrak {g}\) (respectively, of the Grassmannian of two-planes of \(\mathfrak {g}\)) whose sign of Ricci (respectively, sectional) curvature remains unchanged for an arbitrary choice of a positive definite inner product on \(\mathfrak {g}\). In the second part we study the subsets of \(\mathfrak {g}\) which are, for some inner product, the eigenvectors of the Ricci operator with the maximal and with the minimal eigenvalue, respectively. We show that the closure of these subsets is the whole algebra \(\mathfrak {g}\), apart from two exceptional cases: when \(\mathfrak {g}\) is two-step nilpotent and when \(\mathfrak {g}\) contains a codimension one abelian ideal.

This is a preview of subscription content, access via your institution.

References

  1. Abib, O.R.: Métriques invariantes à gauche [sur] un groupe de Lie: sur une conjecture de Milnor. Hiroshima Math. J. 12(2), 245–248 (1982)

    MathSciNet  MATH  Google Scholar 

  2. Chebarykov, M.S.: On the Ricci curvature of nonunimodular solvable metric Lie algebras of low dimension. Math. Trudy 13(1), 186–211 (2010)

    MathSciNet  MATH  Google Scholar 

  3. Chen, D.: A note on Ricci signatures. Proc. Am. Math. Soc. 137(1), 273–278 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  4. Gotoh, T.: On some differential geometric characterizations of the center of a Lie group. Tokyo J. Math. 14(2), 305–308 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  5. de Graaf, W.A.: Classification of 6-dimensional nilpotent Lie algebras over fields of characteristic not 2. J. Algebra 309(2), 640–653 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  6. Kremlev, A.G., Nikonorov, Y.G.: The signature of the Ricci curvature of left-invariant Riemannian metrics on four-dimensional Lie groups. The unimodular case. Sib. Adv. Math. 19(4), 245–267 (2009)

    Article  MATH  Google Scholar 

  7. Kremlev, A.G., Nikonorov, Y.G.: The signature of the Ricci curvature of left-invariant Riemannian metrics on four-dimensional Lie groups. The nonunimodular case. Sib. Adv. Math. 20(1), 1–57 (2010)

    Article  MATH  Google Scholar 

  8. Milnor, J.: Curvatures of left invariant metrics on Lie groups. Adv. Math. 21(3), 293–329 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  9. Nielsen, O.A.: Unitary representations and coadjoint orbits of low-dimensional nilpotent Lie groups, Queen’s Papers in Pure and Applied Mathematics, vol. 63. Queen’s University, Kingston (1983)

    Google Scholar 

  10. Nikonorov, Y.G.: Negative eigenvalues of the Ricci operator of solvable metric Lie algebras. Geom. Dedicata 170, 119–133 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  11. Uesu, K.: Left invariant metrics on Lie groups. Mem. Fac. Sci. Kyushu Univ. Ser. A 35(1), 99–116 (1981)

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgments

The authors gratefully acknowledge the contribution of Marcel Nicolau (Barcelona).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yuri Nikolayevsky.

Additional information

The authors were partially supported by the ARC Discovery Grant DP130103485.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cairns, G., Hinić Galić, A. & Nikolayevsky, Y. Curvature properties of metric nilpotent Lie algebras which are independent of metric. Ann Glob Anal Geom 51, 305–325 (2017). https://doi.org/10.1007/s10455-016-9536-y

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10455-016-9536-y

Keywords

  • Metric nilpotent Lie algebra
  • Ricci curvature
  • Sectional curvature

Mathematics Subject Classification

  • 53C30
  • 17B30